Tag Archives: Side effects

TMI Thursday, a Ton of Bricks…

bricks-1345327_1920

I might have been too quick to say how good I was feeling on Saturday, yep, just a little too cocky.   Sunday brought some side effects hit me like a ton of bricks.

Nausea, not too bad, took a pill for that a couple of times. Aches, pains, changes in your  digestion; suffice it to say, nothing good…

The worst came from an injection of Neulasta I had on Saturday. The process is cool, I’ve seen commercials in the States for it. After chemo, the nurse attaches a tiny plastic container to the back of your upper arm. You feel a little twinge as a needle-like catheter goes in. Exactly 27 hours later it dispenses medication which ramps up the production of white blood cells in your bone marrow to fight infections.

I can’t quite describe what that feels like, but within a day I had such severe pain in my legs and back that I had to go back on prescription pain medication for three days.  There’s enough anecdotal advice to recommend taking Claritin, but maybe I didn’t take it soon enough.  I’ll get another chance because they do this every time I get chemo.

Hoping to feel more like myself soon so I can try to write and comment again.  And I hate writing posts like this.  I really do appreciate your sympathy and good wishes, but I’d rather write upbeat things.  So in the future if I’m absent for awhile, just assume it’s some inconvenient cancer thing and I’ll be back soon.

On the plus side, I’m down about 12 pounds and I didn’t really feel well enough to care about the election returns…

Monday Musings on Tuesday…

14925539_1525588477458374_4078070607040710226_n

Yesterday was one of the tougher days I’ve had in awhile.  I know lots of you love Halloween, but it’s never been a huge favorite of mine.  I don’t really know why, never liked the creepy craziness of it, I guess.  I like cute, sigh…

October 31 is also the day my dad passed away.  He just never woke up that day in 2000 after an apparently massive heart attack, but my parents lived in Arizona at the time so I hadn’t seen him since their anniversary that spring.  And then suddenly he was gone.  Sixteen years ago…

And yesterday morning was my chemotherapy orientation meeting which consisted of pages and pages of possible side effects from the two drugs I will get, ranging from the mild and uncomfortable to the truly dire.  I’m lucky that I will only have four sessions three weeks apart, beginning this Friday.  One of my best friends is going with me for moral support.

Surgery, maybe because I’d had it before, was nowhere near as frightening to me as the thought of putting these strong medications into my veins to search for minute cancer cells that might be lurking somewhere in my blood or lymph system.

My hair should fall out sometime in the next few weeks, just in time for the holidays.  Perhaps I will lose a nail or two.  I may lose my eyebrows and eyelashes, but maybe not.  I odered a wig which I think looked a lot like my hair.  When my hair starts to come out I’m going to shave it off and wear the wig.  I wish I could find the humor in that, but I can’t just yet.  Maybe later.

The only really funny thing is that when I called my insurance company to check on coverage for my “cranial prosthesis” the person I talked to on the phone said the cost would be covered.  They will pay several hundred dollars for a wig but they don’t cover the cost of my flu shot!

So right now I’m reminding myself that chemo is going to increase my chances of not having a cancer recurrence by a significant amount.  I’m trying not to get too freaked out about getting through the next few months of holidays, trying to stay healthy, doing everything that needs to get done when you’re the mom and grandma, and cope with the fatigue and side effects of chemo.  My last session will be January 6 and I leave for Maui on January 20, with one slushy saline-filled boob and a bald head, but hopefully I’ll be done with treatment!

I’m tearing up as I write this and questioning whether to publish.  But a good friend recently told me I shouldn’t censor my feelings and worry about being entertaining.  I did say I’d be honest with you if you joined me on this journey, even if it’s not always fun and funny.

And maybe it’s not so much about the treatment, maybe I’m just missing my dad…

Resting Up…

vintage-1501595_1280.png

I’m afraid I might have been a little cocky with that Saturday post.  Just a quick note to tell you things are okay, chemo and even more so the Neulasta injection they gave me the day after chemo to fight infection, are literally kicking my butt.  Symptoms started Sunday, better today, but what they refer to as “bone pain” was incredibly painful which meant I had to take pain meds again, which make me sleepy and constipated.  And I had to take the anti-nausea pills a couple of times.

Current side effects are fatigue, joint pain and just generally not feeling well.  Hoping I’ll be writing again soon…

 

Photo from Pixabay